Skip Navigation LinksHome > February 2011 - Volume 111 - Issue 2 > New Warning for HIV Drug Saquinavir
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000394288.47954.8c
Drug Watch

New Warning for HIV Drug Saquinavir

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* Potentially dangerous electrocardiographic changes may occur when the HIV protease inhibitors saquinavir (Invirase) and ritonavir (Norvir) are taken together.

* Either a prolonged QT interval, which can lead to torsades de pointes, or a prolonged PR interval, which can lead to heart block, can occur.

A drug interaction between the HIV protease inhibitors saquinavir (Invirase) and ritonavir (Norvir) has been found to increase the risk of electrocardiographic changes; the risk is now listed as a warning on the labels of both drugs. Saquinavir and ritonavir are given together in HIV treatment; a small dose of ritonavir boosts levels of saquinavir by inhibiting its metabolism. An additional benefit is that higher circulating levels of saquinavir from each dose means that patients can take fewer pills each day.

The electrocardiographic changes that can occur are a prolonged QT interval or a prolonged PR interval, which can lead to serious cardiac arrhythmias. A prolonged QT interval can lead to a serious type of ventricular tachycardia known as torsades de pointes, which can be fatal. Prolonged PR intervals lengthen the time of conduction through the atrioventricular node and can lead to complete heart block.

A medication guide warning of these potentially serious changes in the electrical activity of the heart will now be issued with each prescription of saquinavir. The drug's label now states that patients at highest risk are those with underlying heart conditions and those who have existing heart rate or rhythm problems.

Patients who are to begin therapy with saquinavir boosted with ritonavir should receive a baseline electrocardiogram (ECG). Patients with a baseline QT interval greater than 450 msec shouldn't receive ritonavir-boosted saquinavir. It's suggested that another ECG be obtained after three or four days of drug therapy, although health care providers should base decisions regarding repeating the ECG on what's appropriate for their patients. If a QT interval longer than 480 msec develops while a patient is taking both drugs (or the interval is prolonged more than 20 msec from the pretreatment baseline), the combination therapy should be discontinued. Nurses should instruct patients to contact their health care professional immediately if they experience symptoms of an abnormal heart rate or rhythm while taking saquinavir and ritonavir. Patient education should stress the importance of reading the medication guide every time the prescription is filled.

© 2011 Lippincott Williams & Wilkins, Inc.

Login